We present a case of intractable acute ischaemic priapism occurring secondary to newly commenced olanzapine. It demonstrates rapid intervention in a stepwise approach aiming to restore penile flaccidity in order to prevent chronic damage to the corpora cavernosa. After an unsuccessful conservative approach, our patient underwent two formal distal penile shunt procedures with no effective penile detumescence. Subsequently, bilateral proximal penile shunts were performed comprising a right corpus cavernosum to corpus spongiosum anastomosis and a left saphenous vein to left corpus cavernosum anastomosis. The patient remained an inpatient for observation, and detumescence was gradually achieved over several days after this procedure. However, follow-up revealed erectile dysfunction, and it was explained to the patient that he was unlikely to achieve further erections and that a penile implant was the only realistic option.
- drugs: psychiatry
- sexual and gender disorders
- urological surgery
Statistics from Altmetric.com
Contributors MF is the surgical resident involved with the care of this patient from beginning to end and confirms the attached case report depicts an accurate timeline of his morbidity and treatment. CT is the urological surgeon who performed the distal penile shunts, while JG is the urologist who performed the proximal penile shunts.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.